View Mobile Site

Ask Dr. Gott 1/3

Psoriasis treatment has mass a-peel

DEAR DR. GOTT: I have suffered from psoriasis for a number of years and have tried many medicines to treat it, without a lot of success. A few years ago, someone told me to rub the inside of a banana peel on the psoriasis. It sounded sort of silly, but what did I have to lose? So I did.         Much to my surprise, the psoriasis disappeared and was gone for the longest time. Now, maybe once or twice a year it comes back, and I am back to the banana peel. It takes only one or two times of putting it on, if I start as soon as it appears. It is cheap, harmless and does the job. I wanted to share this in hopes it will work as well for others.
    DEAR READER: "Sweet," as today's teens would remark.
    I've received letters from readers who have successfully used dandruff shampoo, Vicks VapoRub and God knows what else for psoriasis. Nonetheless, I am passing on this tip because it is (per my criterion) safe, cheap and harmless, unlike other remedies.
    Folks, if the banana-skin therapy is effective, I need to know. This could be the basis for a Nobel prize. If not, I must report to my readers — my friends, actually — and move on. Thanks for writing. Now the fun starts.
    To give you related information, I am sending you a copy of my Health Report "Eczema and Psoriasis." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

   DEAR DR. GOTT: I am 87 years young and was operated on for prostate cancer some eight to 10 years ago. My PSA has been rising at the rate of one half for each test at six-month intervals since then and now has risen to 9.5. Postoperative examination revealed a small, overlooked, cancerous spot missed from the two original removed spots. My urologist, whom I have great faith in, has held off any treatment because of my good health at my age.
    DEAR READER: As well he or she should. Congratulations on choosing a sensible urologist. I agree that you should repeat your PSA yearly and adjust your approach accordingly.
    DEAR DR. GOTT: I offer a comment about the man who reported an itchy scalp. I would have suggested that a physician check his blood phosphorus level. Elevated blood levels of phosphorus cause the skin (scalp and feet) to itch. Few doctors seem to know this.
    For many months, my scalp and feet were very itchy. I was using tube after tube of an over-the-counter Cortaid preparation. My internist and podiatrist had no idea why I had the symptom. In August, I was diagnosed with renal insufficiency. As soon as I got to dialysis, the nurses, the techs and the patients all knew: High phosphorus levels cause your skin to itch.
    DEAR READER: You are correct that kidney malfunction can lead to high phosphorus levels that may cause itchy skin. I agree that blood tests are a prudent choice in diagnosing the condition.
    To give you related information, I am sending you a copy of my Health Report "Kidney Disease." Other readers who would like a copy should send a long, self-addressed, stamped envelope $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...